Download this article
Download this article For screen
For printing
Recent Issues

Volume 22
Issue 6, 2533–3057
Issue 5, 2007–2532
Issue 4, 1497–2006
Issue 3, 991–1495
Issue 2, 473–990
Issue 1, 1–472

Volume 21, 7 issues

Volume 20, 7 issues

Volume 19, 7 issues

Volume 18, 7 issues

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Editorial Board
Editorial Interests
Subscriptions
 
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
 
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Author Index
To Appear
 
Other MSP Journals
A bivariant Yoneda lemma and $(\infty, 2)$–categories of correspondences

Andrew W Macpherson

Algebraic & Geometric Topology 22 (2022) 2689–2774
DOI: 10.2140/agt.2022.22.2689
Abstract

A well-known folklore result states that if you have a bivariant homology theory satisfying a base change formula, you get a representation of a category of correspondences. For theories in which the covariant and contravariant transfer maps are in mutual adjunction, these data are actually equivalent. In other words, a 2–category of correspondences is the universal way to attach to a given 1–category a set of right adjoints that satisfy a base change formula.

Through a bivariant version of the Yoneda paradigm, I give a definition of correspondences in higher category theory and prove an extension theorem for bivariant functors. Moreover, conditioned on the existence of a 2–dimensional Grothendieck construction, I provide a proof of the aforementioned universal property. The methods, morally speaking, employ the “internal logic” of higher category theory: they make no explicit use of any particular model.

Keywords
bivariant homology, higher category, 2–category, correspondences, motive, Cartesian fibration
Mathematical Subject Classification
Primary: 18A40, 18D20, 18G99, 55P65, 55U40
References
Publication
Received: 15 August 2020
Revised: 16 March 2021
Accepted: 4 June 2021
Published: 13 December 2022
Authors
Andrew W Macpherson
Yokosuka City
Kanagawa prefecture
Japan
https://awmacpherson.com